Jump to content

Mestinon


Marie
 Share

Recommended Posts

I am wondering if Mestinon is worth taking. What symptoms does it help? I have POTS, autonomic neuropathy, raynaud's, asthma, slowed digestive system, lack of sweating, dizzyness, fatigue, tingling in my fingers, and vision shifting. I am on Norvasc which helps the blue/purple hands, but I am still cold. My cardiologist feels that Mestinon will only help my digestive system. My neurologist feels it will help all of my symptoms. The dizzyness and slow digestive system bother me the most. I have a slow message to my atria, so I am on a 30 day heart monitor before going on Mestinon. It seems like many of you have had side effects. I do not want to get my hopes up and have it be worthless or worse become more ill.

Thanks,

Marie

Link to comment
Share on other sites

hi marie,

the mestinon especially helps me with feeling cold all over. it keeps me warmer but i need to increase about every 6 weeks it seems. mestinon also helps with dizziness (especially in the car when i'm next to the driver). it's not a wonder pill but for me it does make a difference. i did have side effects but i came over them (after my pcp strongly advised me to hold on, if it wasn't for him, i would have stopped it, now i'm glad i didn't).

best wishes,

corina :)

Link to comment
Share on other sites

Marie,

I started taking mestinon not for POTS, but for myasthenia gravis. I was taking midodrine at the time for POTS. I had to stop the midodrine because in me they weren't reacting well together, so now I only take mestinon for both conditions.

It took me a few days to adjust in terms of the autonomic stuff, and now I really see a difference with the autonomic stuff. I am rarely dizzy, rarely vomiting. But for me that didn't happen until I upped the dose because of the severity of the myasthenia. When I was just taking 3 pills a day, the POTS would hit me full force in the evening as the last pill was winding down. Now that I'm up to 5 pills a day-and sometimes one in the middle of the night, it happens less frequently. I second Corina's comment about feeling cold. I used to feel cold-no- freezing-- all the time before mestinon, and now I find myself looking for air conditioned places to sit (it helps for myasthenia-related breathing issues)

One thing I've found is that mestinon is a medication that likes to let you know that you've taken it, meaning, I find it very important to take it at regular intervals, and not to push a dose off by even 15 minutes, or I start to feel a difference. Not so sure how much this is vis-a -vis the POTS, but for sure with the myasthenia.

Always take with some crackers, at least at first, it can be hard on your stomach.

hope this helps!

good luck!

Ariella

Link to comment
Share on other sites

Ernie, Corina, and Ariella,

Thank you for the information! I forgot to mention that being cold all the time really bothers me. I am never comfortable. It really irritates the people around me! 90 degrees today and I am cold. It is good to read that Mestinon may help that. This slow digestive system thing is awful! I am not too keen on the side affects of the Mestinon. I guess I will just have to see.

Thanks Again!

Marie

Link to comment
Share on other sites

marie -

sorry for the delayed response, but i thought i'd still chime in.

mestinon, while by no means a miracle drug, definitely has helped me big time. it's helped some with HR/BP issues but only in combo with inderal & midodrine. i started it as part of med trials at vanderbilt in may and the biggest improvement for me has been GI motility. i take other GI meds as well, but the mestinon is what transitioned me from a bad downward spiral of continued weight loss for months on end to be stable & gaining weight back (rather than throwing up on a regular basis). i haven't had any bad side effects from the mestinon. the "side effect" of stomach cramping that some have is what actually helped my GI tract out; it needed to be cramping more! some of my body doesn't sweat at all anymore but i have noticed a bit more sweating from the parts that do since being on the mestinon; nothing drastic or troublesome though. and while i hadn't really thought about it, my issues with being cold probably have been a bit improved.

obviously we're all different, but while no magic fix mestinon has been a help to me.

you may also want to do a search as there have been a few mestinon-focused discussions this past winter/spring/summer.

:wub: melissa

Link to comment
Share on other sites

Its been a wonder drug for me. You might be able to see earlier posts where I was trying to transition onto it and was asking everyone for their advice and if it was really worth it. After I got to the full dosage, things turned around and I feel the very best that I ever have with this. It has worked for me, and it has enabled me to exercise again (is that good? oh.. I guess so! :)

Link to comment
Share on other sites

  • 2 weeks later...

I'm joining the party late, too, Marie, but wanted to chip in with my thoughts.

I agree that it's definately a good one to at least try. For me it has been wonderful, especially since several of the normal meds were horror trips for me -- I rarely get tachy or feel like I'm going to faint anymore. I also don't have nearly as much trouble with feeling cold, although I was starting to notice improvement in that once I was able to get more than 2-4 hours of sleep each night! :ph34r::P I didn't notice a big difference in symptoms until I had been on it 3-4 weeks as I reached the higher dose. By the time I got to the full dose after 6 weeks, I was doing really well POTS-wise.

In terms of side effects, it can be rough on the stomach as ariella mentioned. Work up the dose very gradually (I think it took me 6 weeks to do it) -- I've heard from some people who didn't take the graduated-dose approach that it can be pretty uncomfortable. I always eat bread or crackers or something before taking it and wash it down with plenty of water of milk. I had some stomach cramps the first 2 weeks I was on it (very minor), but other than that, I've had a very easy time with it. I'll get an occassional day with stomach cramps every several weeks or so, but that's very managable. I think the extended release helped cut down on that, too, but I don't know for sure.

It's not for everyone, but with the good responses so many people have had, I'd give it try. It's not really expensive, either! :(

Hope this helps! Good luck!

Angela

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...